For about 3 years I have been getting botox injections between the eyebrow about twice a year. Its been about 8 months since my last treatment and I have noticed (or rather other people have noticed) that the expression I make with my eyes has changed. I seem to make a wide eye expression (with wrinkling of entire forehead) quite often when I speak. I can only attribute this to the botox, as it is something new that I did not do before. Could it be an unintended consequence of the botox?
Can Use of Botox Cause Facial Expression to Change Once It Wears Off?
Doctor Answers (6)
Botox - facial expressions
Without knowing or seeing the activity of your facial expression muscles, botox will not change your facial expression overtime. However there are many different techniques of botox administration and there are areas where botox should be avoided in some patients. i.e. women with many transverse forehead lines, with low brows.
Botox and new facial expressions
The muscles treated with botox have now returned to normal as it's been 8 months since your last treatment and it should function as it always had. Possibly even before the Botox wore off, you had retrained your muscles and were using the outer forehead to help move the eyebrows when the Botox was effective.
Web reference: http://www.thenyac.com/botox/index.html
Botox changing your expression
The use of Botox won't make you get new wrinkles or change facial expression but I have seen patients that as a result of no being able to move certain muscles have 'learned' to use others. The areas treated wtih Botox are areas that are muscle and facial expression driven--these are for the most part, learned behaviors....so certainly, we can learn new behaviors as well. If the area you treated previously is now smooth, or significantly better, you may just be heightenedly aware of the lines that remain and may have always been present.
Dr. Grant Stevens
Web reference: http://www.marinaplasticsurgery.com
You might also like...
It is unlikely that your muscles are responding that differently after the Botox has worn off. I suggest if you are unhappy with the lines, continue using the Botox.
Change of expression after repeated BOTOX therapy
Repeating BOTOX injections on a regular basis is a great way to selectively weaken muscles causing the lines that bother you. However, it is unusual to change your expression in a wholesale fashion. You should consult with the dermatologist or physician who administers your treatments, so that you can evaluate before and after photographs for changes in your expression, if available.
There is a phenomena known as muscle retraining.
It would be most helpful to study before and after photographs. Ultimately if you are open to it, this is best assessed by superimposing the correct BOTOX treatment. Over time it is most likely that facial expression will return to the state it wants to be in without the effect of BOTOX. Consider a personal consultation with a BOTOX expert also look into my patented Microdroplet method.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.